Hello, Allergy Season!

Submitted by Dr Becky Wise

Allergies are something that many of us deal with every day, especially as spring and summer weather finally arrive. Many of us are also allergic to medications and foods as well. But allergies are often confused for intolerances and vice versa. So what’s the difference? Although the symptoms caused by allergies and intolerances are sometimes similar, there are important differences that we all need to be aware of, especially when they involve medications.

woman-w-allergies-WEBWhatever the substance or the reaction it causes, all allergies are caused by the immune system. Sometimes when a substance enters the body, the immune system recognizes it as harmful. This can cause many different symptoms and these symptoms may happen immediately or take weeks to occur. They can be caused by a wide variety of different things, from pollen and pet dander to medication to foods like peanuts. The reaction will often also depend on what type of dosage form is being used, such as creams and ointments, tablets and capsules or injections. Even a very small amount of a substance can cause a reaction, like when you breathe in pollen.

It is possible to become allergic to something after being exposed to it over and over, but you can also stop being allergic to something if you avoid it for a long period of time. Unlike intolerances, allergies make you vulnerable to something called “cross-reactivity.” This means that you may also be allergic to food or medication of the same family. For example, if you are allergic to penicillin, you are also allergic to amoxicillin. However, you are not allergic to all antibiotics. Some of the most common and well know allergic reactions include:

• Blood cell reactions – This type of reaction can also be severe and life threatening. It can affect red blood cells, white blood cells or platelets. This can put you at increased risk of bleeding or infection. This type of reaction may happen quickly or take several days. It may also take several days for you to feel the effects.

• Serum sickness – This type of reaction can mimic the flu or the common cold. Symptoms include fever, aches and pains, rash, swelling and GI symptoms such as nausea and vomiting. This type of reaction takes a week or more to occur.

• Skin reactions – These reactions cause inflammation which cause swelling and itching in the skin. Rashes usually develop as individual papules or pustules that may break open when scratched. This type of reaction might take up to a week to occur.

• Anaphylaxis – This is the severe reaction most are familiar with and can be life threatening. Often includes swelling of the throat and other breathing problems. It may also include low blood pressure and increased heart rate. This reaction happens almost immediately after exposure.

Intolerance or sensitivity means that you are more likely to experience a side effect or negative reaction to a substance, usually a food or medication. Lactose intolerance for example, is an intolerance caused by the lack of a substance in the digestive system that is needed to digest dairy products. In the case of a medication, you might experience a side effect not usually caused by that drug.

Symptoms of intolerance are often vague and may mimic other illnesses such as the cold or flu. You may just not “feel good” after taking a medication or eating a food. However, the most common intolerance symptoms include upset stomach, vomiting, extreme diarrhea, headache, tingling of the hands/feet, or skin reactions.

It is important to know the difference between your allergies and intolerances. For example, NSAIDs such as ibuprofen can cause allergic reactions and/or intolerances. In the case of an allergy, a different NSAID such as naproxen might be tolerated. If it is an intolerance like extreme upset stomach, or bleeding gums, all NSAIDs may need to be avoided.

Some medications can cause sensitivities to other things, such as sunlight. This can cause a rash similar to an allergic reaction or severe sunburn when exposed to sunlight. This is also particularly important as we enter the spring and summer months and start spending more time outdoors. So if you take any of the following medications be sure to wear protective clothing and sunscreen with SPF of at least 50.
• Antibiotics – Not all antibiotics will cause this, but some common ones do. These include doxycycline, ciprofloxacin and Bactrim/Septra.
• NSAIDs – It is important to be aware of these since they are among the most commonly used over-the-counter medications. Ibuprofen (Advil, Motrin), naproxen (Aleve), and celecoxib (Celebrex) can cause sensitivity to sunlight.
• Diuretics – These medications are widely used to treat high blood pressure, edema, and for symptoms of heart failure and kidney disease. Hydrochlorothiazide, furosemide and bumetanide are all diuretics that can cause this sensitivity.
• Anti-diabetics – Not all diabetes medications will cause sunlight sensitivity, but some of the most common such as glipizide, glyburide and glimepiride can.
• Statins – These medications are among the most frequently prescribed medications and are used to treat high cholesterol and prevent heart attacks. The most common statins are atorvastatin (Lipitor), rosuvastatin (Crestor) and simvastatin (Zocor) and they are known to cause sensitivity to sunlight.

So the take home message is to let your health care providers know all the reactions you have to anything, especially medications. If you are not sure if it is an allergy or a sensitivity, describe what happens to you and let them decide what category to put it in. Also, if it’s an allergy, ask about what other products you might be cross-reactive to. Take control and be aware of how your body reacts.

Be Well, Be Wise,
Dr.Becky

Article written by Noah Ray, PharmD Candidate, LECOM School of Pharmacy Class of 2015

For further reading:
http://www.cdc.gov/healthcommunication/toolstemplates/entertainmented/tips/allergies.html
http://www.fda.gov/Drugs/DrugSafety/ucm270243.htm
http://emedicine.medscape.com/allergy_immunology

******************************************************************************************************

Dr. Rebecca Wise

Wise Words…. is a general medical information column from Dr Rebecca Wise. Dr. Wise has a master’s degree in education as well as her doctorate in pharmacy. She is an assistant professor and ambulatory care specialist at a Medication Therapy Management (MTM) clinic in Erie, PA.

Soon to be released is Dr Becky’s new website which will address women’s issues, watch for it: www.WiseWordsforWomen.com
******************************************************************************************************

You must be logged in to post a comment Login